Advertisement

PD-1 Inhibitor–Associated Cutaneous Toxicity and Clinical Outcomes in Advanced Melanoma

Advertisement

Key Points

  • Cutaneous toxic effects were associated with improved clinical outcomes.
  • Vitiligo and rash but not pruritus were independently associated with improved outcome.

In a research letter published in JAMA Oncology, Quach et al found that cutaneous toxicities related to anti–programmed cell death protein 1 (PD-1) treatment—specifically, vitiligo and rash—were associated with improved clinical outcomes in advanced melanoma.

Study Details

The study involved 318 patients receiving a PD-1 inhibitor with or without ipilimumab for advanced melanoma at a single center. Of these, 120 (38%) developed cutaneous toxic effects. Compared with patients without cutaneous toxicity, those with such toxicity were more likely to have received combination ipilimumab/nivolumab.

Cutaneous Toxicity and Outcomes

Patients with cutaneous toxic effects vs no cutaneous toxic effects had better objective response rate (60.0% vs 28.6%, P < .001), progression-free survival (median = 797 vs 112 days, P < .001), and overall survival (median = 1,691 vs 526 days, P < .001). Multivariate analysis controlling for age, combination therapy, prior therapy, lactate dehydrogenase level, and sex confirmed that cutaneous toxic effects were associated with better response rate (odds ratio [OR] = 3.58, P < .001), with no other clinical features being associated with response after adjustment for cutaneous toxic effects. On multivariate analysis, response rates for patients with vs without cutaneous toxic effects were higher in patients with vitiligo alone (OR = 7.05, P = .007) and rash alone (OR = 4.37, P < .001), but not pruritus alone (OR = 0.75, P = .64). On multivariate analysis, the likelihood of response was higher among the 41 patients with cutaneous toxicity after 3 months (OR = 5.72, P < .001, vs no toxicity) than among the 79 patients with toxicity within 3 months (OR = 2.75, P < .001, vs no toxicity).

The investigators concluded, “Cutaneous toxic effects were associated with superior clinical outcomes in [patients with] advanced melanoma treated with anti–PD-1 therapy. Specifically, vitiligo and rash were associated with improved outcomes in contrast with pruritus. This observation suggests potentially distinct mechanisms for vitiligo, pruritus, and rash, and is the first to our knowledge to dissect divergent outcomes for these distinct cutaneous manifestations. Interestingly, cutaneous toxic effects arising after 3 months on therapy [were] associated with the best outcome.”

Douglas B. Johnson, MD, MSCI, of Vanderbilt University Medical Center, is the corresponding author of the JAMA Oncology article.

Disclosure: The study was funded by grants from the National Institutes of Health, National Cancer Institute, James C. Bradford Jr Melanoma Fund, and American Cancer Society. For full disclosures of the study authors, visit jamanetwork.com.

The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.


Advertisement

Advertisement



Advertisement